Alert archive / Michigan / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Marquette, MI

September 6, 2007Iron County, Michigan

NWS Marquette, MI issued this flash flood warning at Sep 6, 2007, 7:12 AM CDT for Iron County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2007, 7:12 AM CDT (12:12 UTC)
Expired
Sep 6, 2007, 9:15 AM CDT
In force
2 hr
Issued by
NWS Marquette, MI
Area
Counties, with a storm outline in the text
Flood severity
None

County Iron County, MI

The radar

The Marquette radar (KMQT), 78 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMQT 061219 CCA
FFWMQT
MIC071-061415-
/T.COR.KMQT.FF.W.0002.070906T1212Z-070906T1415Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
TEST...FLASH FLOOD WARNING...CORRECTED...TEST
NATIONAL WEATHER SERVICE MARQUETTE MI
712 AM CDT THU SEP 6 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* THIS IS A TEST MESSAGE. FLASH FLOOD WARNING FOR...
  IRON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 915 AM CDT

* THIS IS A TEST MESSAGE. AT 711 AM CDT...NATIONAL WEATHER SERVICE   
  DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE WARNED AREA. THE  
  RAIN ALONG WITH A MELTING SNOWPACK WILL LEAD TO COPIOUS AMOUNTS OF 
  RUNOFF...POSSIBLY LEADING TO AN ICE JAM ON THE MICHIGAMME RIVER.

* THIS IS A TEST MESSAGE. SOME LOCATIONS IN THE PATH OF THIS STORM
  INCLUDE...
  BEWABIC STATE PARK...CRYSTAL FALLS AND WAY DAM...

THIS IS A TEST MESSAGE. THIS FLASH FLOOD WARNING IS BEING ISSUED DUE
TO AN ICE JAM THAT MAY RELEASE AT ANY TIME. UNTIL IT RELEASES...WATER
WILL CONTINUE TO BACK UP...RESULTING IN FLOODING. WHEN IT DOES
RELEASE...LOCATIONS DOWNSTREAM WILL SEE A RAPID RISE IN WATER
LEVELS. MOVE TO HIGHER GROUND IMMEDIATELY.

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 4603 8845 4603 8819 4621 8819 4621 8845

$$
1 follow-up statement
000 
WGUS73 KMQT 061222
FFSMQT

TEST...FLASH FLOOD STATEMENT...TEST
NATIONAL WEATHER SERVICE MARQUETTE MI
821 AM EDT THU SEP 6 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

MIC071-061415-
/T.CON.KMQT.FF.W.0002.000000T0000Z-070906T1415Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IRON MI-
721 AM CDT THU SEP 6 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR EAST
CENTRAL IRON COUNTY...

THIS IS A TEST MESSAGE. AT 711 AM CDT...NATIONAL WEATHER SERVICE 
DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAIN OVER THE WARNED 
AREA. THE RAIN ALONG WITH A MELTING SNOWPACK WILL LEAD TO COPIOUS 
AMOUNTS OF RUNOFF...POSSIBLY LEADING TO AN ICE JAM ON THE MICHIGAMME 
RIVER.

THIS IS A TEST MESSAGE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT
LIMITED TO WAY DAM.

THIS IS A TEST MESSAGE. THIS FLASH FLOOD WARNING IS ISSUED DUE TO AN
ICE JAM THAT MAY RELEASE AT ANY TIME. UNTIL IT RELEASES...WATER WILL
CONTINUE TO BACK UP...RESULTING IN FLOODING. WHEN IT DOES RELEASE...
LOCATIONS DOWNSTREAM WILL SEE A RAPID RISE IN WATER LEVELS. MOVE TO
HIGHER GROUND IMMEDIATELY.

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 4603 8845 4603 8819 4621 8819 4621 8845

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 6:14 AM CDT, 58 minutes earlier.

Area forecast discussion, Sep 6, 6:14 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
714 AM EDT THU SEP 6 2007

UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE

.DISCUSSION...
MAIN FCST CONCERNS ARE SHRA/TSRA CHANCES/TRENDS TODAY THROUGH
FRIDAY.

WV IMAGERY AND RUC ANALYSIS INDICATED MAIN BAND OF MID/UPPER LEVEL
ZONAL WESTERLIES ALONG AND NORTH OF THE US/CANADA BORDER. TO THE
SOUTH...ONE SHORTWAVE TROUGH WAS LOCATED OVER MISSOURI WHILE ANOTHER
WAS MOVING THROUGH IDAHO. AT THE SFC...SW FLOW WITH UNSEASONABLY
WARM AIR PREVAILED AHEAD OF A TROUGH/FRONT FROM ERN SD THROUGH NW MN
AND NRN ONTARIO TO LOW PRES OVER HUDSON BAY. SHRA/TSRA SUPPORTED BY
900-700 MB FGEN WERE ALIGNED ALONG AN N OF THE FRONT FROM NW MN
INTO WRN ONTARIO. MID CLOUDS WERE ALSO SPREADING STEADILY NORTHWARD
AHEAD OF THE MO SHRTWV INTO SRN WI AND LAKE MI. SOME LIGHT
SHOWERS/SPRINKLES WITH THIS FEATURE HAD ADVANCED INTO NRN IL BUT
MOST OF THE SHRA LAGGED OVER MO AND SRN IL. OTHERWISE...MOSTLY CLEAR
SKIES PREVAILED FROM NRN WI THROUGH UPPER MI.

TODAY...EXPECT POTENTIAL FOR SOME ISOLD -SHRA/SPRINKLES INTO FAR SRN
UPPER MI BY LATE THIS MORNING AS THE DEEPER MOISTURE AND WEAK LIFT
MOVE NORTHWARD FROM NE WI. BY MID AFTERNOON...FCST SOUNDINGS WITH
ML TEMP/DEWPOINT NEAR 83/66 WOULD GIVE CAPE VALUES INTO THE
1000-1500 J/KG RANGE. CAPPING LOOKED WEAK ENOUGH SO THAT LAKE BREEZE
BOUNDARIES OR OTHER LOCAL AREAS OF LOW LEVEL CONV COULD TRIGGER
ISOLD SHRA/TSRA. WITH HIGH FREEZING LEVEL AOA 15K FEET AND
RELATIVELY WEAK SHEAR...POTENTIAL FOR ANY HAIL/WIND IS SMALL. 850 MB
TEMPS NEAR 17C...A FEW DEGREES LOWER THAN TUE...ALONG WITH A FEW
MORE CLOUDS SUPPORT TEMPS INTO THE LOWER TO MID 80S INLAND WITH
LOWER READINGS DOWNWIND FROM LAKE MI.

TONIGHT...EVEN THOUGH UPPER MI WILL REMAIN IN THE WARM SECTOR AHEAD
OF THE ADVANCING MID LEVEL TROUGH AND SFC LOW...SHRA/TSRA CHANCES
WILL INCREASE AS THE BETTER FORCING WITH THE MS VALLEY SHRTWV MOVE
INTO THE CNTRL AND ERN CWA. THE GFS/NAM KEEPS THE HEAVIER PCPN WITH
THE FRONT/TROUGH MAINLY WEST OF UPPER MI.

FRI...THE COMBINATION OF LARGE SCALE ASCENT WITH MODERATE 700-300 MB
QVECTOR CONV AND UPPER LEVEL DIV WITH RIGHT ENTRANCE OF 250 MB JET
THROUGH WRN ONTARIO AND LOW LEVEL CONV ALONG AND AHEAD OF THE
TROUGH/FRONT WILL SUPPORT NMRS SHRA/TSRA ACROSS UPPER MI. CLOUD
COVER SHOULD BE THICK ENOUGH TO LIMIT SFC HEATING AND AMOUNT OF
MLCAPE. HOWEVER...MUCAPE VALUES OF 500-1000 J/KG SHOULD STILL BE
ENOUGH FOR TSRA. 0-6KM OR EFFECTIVE SHEAR VALUES MAY BE LARGE ENOUGH
FOR SOME STRONG TSRA WITH STRONG WINDS OR HAIL NEAR SEVERE LIMITS.
ANOTHER ROUND OF LCLY HEAVY RAIN MAY ALSO BE POSSIBLE GIVEN SEVERAL
NAM/GFS RUNS DEPICTING SWATHS OF HEAVIER RAIN AND PWAT VALUES TO
AROUND 1.75 INCHES.

SAT INTO SUN...DRYING WITH NW FLOW AND SFC RIDING FRI NIGHT INTO
EARLY SAT WILL GIVE WAY TO POTENTIAL FOR MORE RAIN SAT NIGHT INTO
SUN WITH ANOTHER SHORTWAVE AND WEAK INVERTED TROUGH MOVES THROUGH
THE WESTERN GREAT LAKES. LOWER END POPS MAY NEED TO BE RAISED
IF/WHEN MODELS CONVERGE WITH TIMING/POSITION OF THE STRONGER FORCING
AND ASSOCIATED PCPN BANDS.

&&

.AVIATION (FOR THE 12Z TAF ISSUANCE)...

10Z TAMDAR SOUNDING FROM SAW DEPICTS THAT THE LLWS WAS NOT AS STRONG
AS PREVIOUSLY FORECAST...AND GIVEN THE DAYTIME HEATING...NO NEED
TO CONTINUE ANY LLWS FOR THIS TAF PACKAGE. SOME 5SM MIST/HAZE HAS
DEVELOPED AT SAW...BUT SHOULD DISSIPATE QUICKLY AS HEATING TAKES
PLACE. IN ADDITION...THE HEATING SHOULD PRODUCE A BKN DECK OF
CUMULUS ALONG WITH GUSTY WINDS AT BOTH SITES. A FRONTAL BOUNDARY
DROPPING SOUTH THROUGH WESTERN LAKE SUPERIOR...COMBINED WITH LAKE
BREEZES...MIGHT BE ENOUGH FORCING TO COMBINE WITH THE WARM
TEMPERATURES EXPECTED TODAY TO PRODUCE SOME SHOWERS AND
THUNDERSTORMS OVER THE KEWEENAW LATE. HAVE INCLUDED A TEMPO GROUP AT
CMX FOR THIS. THE FRONT IS THEN PROGGED TO LIFT BACK NORTH THIS
EVENING...THUS ALLOWING THE PCPN TO END. UNCERTAIN IF ANY PCPN WILL
DEVELOP AT SAW...GIVEN A LACK OF A TRIGGERING MECHANISM. FOR NOW
HAVE NOT INCLUDED ANY PCPN...BUT IT WILL HAVE TO BE MONITORED
THROUGH THE DAY GIVEN THE APPROACH OF AN UPPER LEVEL DISTURBANCE
FROM MISSOURI. AFTER 06Z...SOUTHERLY FLOW IS EXPECTED TO BRING UP
MVFR CLOUDS AND VISIBILITIES TO BOTH CMX AND SAW...CURRENTLY LOCATED
IN SOUTHWEST IOWA.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

15 TO 25 KT WINDS ON LAKE SUPERIOR WILL DIMINISH THIS MORNING AS A
TROUGH OVER MINNESOTA DROPS DOWN INTO WESTERN LAKE SUPERIOR.
HOWEVER...AS THE TROUGH LIFTS BACK NORTH TONIGHT IN RESPONSE TO LOW
PRESSURE MOVING NE FROM SW MINNESOTA...15 TO 25 KT WINDS ARE
EXPECTED TO REDEVELOP AFTER MIDNIGHT ON EASTERN LAKE SUPERIOR. WINDS
WILL INCREASE FURTHER ON FRIDAY AS THE LOW DEEPENS WHILE MOVING NE
ACROSS LAKE SUPERIOR. WINDS UP TO 30 KT ARE PLANNED ON WESTERN LAKE
SUPERIOR IMMEDIATELY BEHIND THE LOW FRI MORNING BEFORE DIMINISHING
TO 15 TO 25 KT IN THE AFTERNOON. ON EASTERN LAKE SUPERIOR...WINDS
ARE EXPECTED TO BE EVEN STRONGER...WITH GALE FORCE WINDS DEVELOPING
FRI EVENING IN THE WAKE OF THE LOW. GIVEN THAT THE LOW IS A QUICK
MOVER...WINDS SHOULD DIMINISH TO 20 KT OR LESS ON ALL OF LAKE
SUPERIOR BY SAT MORNING. WINDS ARE THEN EXPECTED TO REMAIN BELOW 20
KT THROUGH MON AS HIGH PRESSURE BUILDS IN JUST NORTH OF LAKE
SUPERIOR.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...JLB
AVIATION/MARINE...AJ
Hazardous weather outlook, Sep 6, 4:18 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
518 AM EDT THU SEP 6 2007

MIZ001>007-009>014-084-085-071200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
518 AM EDT THU SEP 6 2007 /418 AM CDT THU SEP 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WEST OF A LINE
FROM MUNISING TO MANISTIQUE AND ACROSS ALL OF WEST AND CENTRAL
UPPER MICHIGAN TONIGHT. BRIEF HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN HAZARDS FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY ON FRIDAY...DIMINISHING IN THE AFTERNOON
WEST AND IN THE EVENING EAST. HEAVY RAIN...STRONG WINDS AND CLOUD
TO GROUND LIGHTNING MAY ACCOMPANY THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

LSZ221-241>248-263-264-071200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
518 AM EDT THU SEP 6 2007 /418 AM CDT THU SEP 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THE OPEN WATERS OF
WESTERN LAKE SUPERIOR THIS MORNING...THEN ACROSS THE WESTERN TWO
THIRDS OF LAKE SUPERIOR THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE
ACROSS ALL OF LAKE SUPERIOR TONIGHT. BRIEF HEAVY RAIN AND
LIGHTNING WILL BE THE MAIN HAZARDS FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY ON FRIDAY...DIMINISHING IN THE AFTERNOON
ON WESTERN LAKE SUPERIOR AND IN THE EVENING ON EASTERN LAKE
SUPERIOR. HEAVY RAIN...STRONG WINDS AND LIGHTNING MAY ACCOMPANY
THESE THUNDERSTORMS.

WEST TO NORTHWEST GALE FORCE WINDS ARE EXPECTED FRIDAY NIGHT ON
THE OPEN WATERS OF EASTERN LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-071200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
518 AM EDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT.
BRIEF HEAVY RAIN AND LIGHTNING WILL BE THE MAIN HAZARDS FROM THE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY ON FRIDAY...DIMINISHING IN THE EVENING.
HEAVY RAIN...STRONG WINDS AND LIGHTNING MAY ACCOMPANY THESE
THUNDERSTORMS.

SOUTH GALES ARE POSSIBLE ON THE OPEN WATERS OF LAKE MICHIGAN
FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AJ

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:30 AM CDTFlash Flood WarningMQTDelta2 hr

Nearby

Flash Flood Warnings in Michigan, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.